Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
179 Doctors are Online

Weakness due to low iron levels. Nauseated. Due to iron intake?

Hi Doctor, 2 weeks ago I had a blood test since I have been feeling weak. Turns out I have low iron (10), and I have bought iron tablets . My doctor said to take them right before I go to bed as they can upset the tummy, so I d sleep though them. I started taking them Feb 22. However, 6 days later (on the 28th) I have been feeling extremely nauseous from the late morning throughout the day. I didn t throw up though, I just had to be careful. The following day I felt nauseous after I had lunch for about an hour or so, and then after I had dinner. From here on I was sure I was getting sick after I had eaten food. Would this be iron poisoning? It is the fourth day since i was sick. Thanks. By the way i didnt take the tablet last night, but still feel a bit sick after eating.
Asked On : Wed, 6 Mar 2013
Answers:  1 Views:  73
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics
General & Family Physician 's  Response

I am Dr Mbong,

Iron has as one of its side effects nausea, which symptoms vary from one person to the other and from one macnufacturer to the other. Nausea is worse with Iron syrups.

So the symptoms you are having may just be the side effects of the iron. To know if it is poisoning, the i will need to know how many tablets you are taking and the dosage of the Tablets. if you are taking just the numbe rof tablets your physician asked then you have no need to fear about iron poisoning. Just take the required tablets and not more. Dont be in a haste to correct the low Iron or else you may overdose.

It is advisable to see the physician who prescribe the tablets and complain. He may prescribe some other form of Iron which is less nauseaous or which your body tolerates better.

Hope you recover from this and correct your low iron. By the way, alongside taking Iron tablets, eat iron rich foods like dark vegetables, beef (if you are not vegeterian), chocolate.

You may also need lab test to determine the cause of the anemia and have it corrected. If it is from a bleeding ulcer, then having nausea on taking iron to correct the anemia will be more common.

Quick reovery,

Dr Mbong

Answered: Wed, 6 Mar 2013
I find this answer helpful

2 Doctors agree with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor